To medicate or not to medicate

I took both Nathan and Izzy to the doctor yesterday for a follow-up.  Izzy still has an infected ear (that she’s had for over a month!) and the doctor believes she may also have allergies.  Nathan’s ears looked good but we talked about his ongoing asthma/respiratory issues and she shared my concern.  He seems to always be congested, which sometimes affects his breathing, especially at night.  It also affects his eating, as the congestion makes it hard for him to swallow.

Doc prescribed a med called Singulair.  She claims it is awesome and both kids should take it.  I asked her about side effects, and she said that of all the hundreds of kids that she’s prescribed it to, she’s only heard of 2 kids who had side effects – bad dreams.

I googled it and here are the side effects I found:

  • SINGULAIR may cause serious side effects. Behavior and mood-related changes have been reported: agitation including aggressive behavior or hostility, bad or vivid dreams, depression, disorientation (confusion), feeling anxious, hallucinations (seeing or hearing things that are not really there), irritability, restlessness, sleepwalking, suicidal thoughts and actions (including suicide), tremor, and trouble sleeping. Tell your healthcare provider right away if you have any of these symptoms while taking SINGULAIR.
  • The most common side effects with SINGULAIR include upper respiratory infection, fever, headache, sore throat, cough, stomach pain, diarrhea, earache or ear infection, flu, runny nose, and sinus infection.

http://www.singulair.com/montelukast_sodium/consumer/allergies/index.jsp?tcode=S266W&WT.mc_id=S266W

Nathan’s been medication free for a couple of years, and I am loathe to add in a medication that could cause other side effects, especially as he can’t tell me what/if he’s having them.  And with Izzy being so intense I’d be terrified that this will affect her behavior.

Thoughts? Ideas?  Would love your input.

Comments

  1. http://Sally%20Fraley says

    you know your kids well. Try it out at the lowest dose possible for a week or so. You will see/know something is off with your children. Trust yourself. Trust what you know and your momtuition. Because I know you wouldn’t even ask if you hadn’t tried everything under the sun first. Even super Nate will ‘tell’ you in his own way. The hard part with ‘one size fits all’ medication is that it affects everybody a little bit differently. Nate may be the one who benefits but Izzy doesn’t get enough of a benefit from it to make it worth continuing.

  2. Were any over-the-counter meds considered? (If singular is OTC – sorry for the wasted comment. I know little of that type of medication.)

  3. Bededryl?
    It’s such a benign drug….
    We give it to Suzy every night for 2 reasons – sleep AND to dry up ‘stuff’.
    She, too, can have extra mucus at times.
    And when she has a cold it always leads to a cough….. so she gets nebulizer treatments of Atravent.
    Our family loves and lives on Benedryl 🙂
    Also, when Maggie was LITTLE (at about 12 months) she started getting bad, long colds that ALWAYS led to an ear infection AND so much coughing. And then our awesome pediatrician put her on Singulair and it was a beautiful thing!!!!!!! She stayed on in for at least a year. And she is my child who is HYPER SENTSITIVE to medicines. (Cough medications, which contain delsym (which is almost all) made her hallucinate); and sudafed puts her to a deep sleep, and etc……….
    We saw no side effects of Singuair.
    my nephew (age 3) has been suffering with allergies for about 6 months, and lots of nighttime coughing, so he was recently put on Singulair (by a different pediatrician) and he is already doing better.
    good luck!!

  4. http://carolyn says

    do you know their allergies? I recently found out i’m allergic to corn. I know you probably prepare healthy food for the kids, but so many people have allergies to wheat, corn, soy and they don’t even know it. Since I have found out and try not to eat corn products, it is really noticable when I accidently eat it (usually from processed foods and hidden ingredients at a restaurant).

  5. I am very cautious about medicine. I cannot give you any advice as I don’t know your kids personally, but reading problems of your kids and the side effects…. I do not think that this medicine is the right one for them.

    Oliver has been prescribed something just recently. He had some bad results in his immunology test. They gave him some pills to take, just in case. Those pills don’t treat the problem. I want to know why he has got this problem and not to take just something. We visited the specialist. Your doctor seems to be very alike.

Speak Your Mind

*